Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Lake Charles, LA

August 10, 2012Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 10, 2012, 4:15 PM CDT for Jasper County, Tyler County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:15 PM CDT (21:15 UTC)
Expired
Aug 10, 2012, 4:52 PM CDT
In force
37 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 111 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KLCH 102115
SVRLCH
TXC241-457-102215-
/O.NEW.KLCH.SV.W.0081.120810T2115Z-120810T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  EAST CENTRAL TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES TOWN BLUFF...

* UNTIL 515 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER TOWN BLUFF...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPURGER BY 435 PM CDT...
  MAGNOLIA SPRINGS BY 455 PM CDT...
  MT. UNION BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3070 9399 3055 9422 3074 9435 3087 9421
TIME...MOT...LOC 2115Z 324DEG 9KT 3074 9420

$$

RUA
1 follow-up statement
937 
WWUS54 KLCH 102152
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 PM CDT FRI AUG 10 2012

TXC241-457-102200-
/O.CAN.KLCH.SV.W.0081.000000T0000Z-120810T2215Z/
JASPER TX-TYLER TX-
452 PM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TYLER AND CENTRAL
JASPER COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA WITH THE 
POSSIBILITY OF 40 TO 50 MPH...HEAVY RAINFALL AND FREQUENT CLOUD
TO GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3070 9399 3055 9422 3074 9435 3087 9421
TIME...MOT...LOC 2150Z 324DEG 9KT 3067 9414

$$

RUA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:10 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
210 PM CDT FRI AUG 10 2012

.AVIATION...
ALL TAF SITES ARE VFR AS STORMS ARE SOUTH OF AVIATION LOCATIONS.
OTHERWISE VFR SHOULD HOLD INTO THE EVENING HOURS. THERE IS SOME
STORMS DEVELOPING NORTHEAST OF AEX ALONG THE FRONTAL BOUNDARY.
WILL WATCH THE BOUNDARY TO CHECK ANY DEVELOP OVER THE NEXT SEVERAL
HOURS.

&&

.PREV DISCUSSION... /ISSUED 1044 AM CDT FRI AUG 10 2012/

DISCUSSION...
RECENT RADAR MOSAIC IMAGES INDICATE THAT THE CONVECTIVE COMPLEX
OVER CNTL LA EARLY THIS MORNING HAS DISSIPATED...WITH NEW
CONVECTION DEVELOPING JUST SOUTH OF THAT AREA WITHIN THE PAST
HOUR. ELSEWHERE...A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES
OVER THE EASTERN COASTAL WATERS.

IN THE UPPER LEVELS...THE AREA REMAINED BETWEEN HIGH PRESSURE TO
THE WEST AND A TROF OVER THE ERN CONUS...WHILE A SFC FRONTAL
BOUNDARY EXTENDED FM NEAR OXFORD MS ACRS THE LA/AR BORDER TOWARD
CORSICANA TX. SOUTH OF THE BOUNDARY...DEEP MOISTURE REMAINS IN
PLACE WITH PW VALUES AROUND 2 INCHES PER THIS MORNINGS
SOUNDINGS...WHICH COMBINED WITH AFTN HEATING AND DISTURBANCES
TRAVELING INTO THE AREA ON NLY FLOW ALOFT...WILL ALLOW FOR AN
INCREASE IN SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY....WITH
THE GREATEST CONCENTRATION OVER THE ERN HALF OF THE AREA. AS WAS
THE CASE YESTERDAY...SOME STORMS COULD BE STRONG...WITH
CONSIDERABLE CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND GUSTY
WINDS POSSIBLE.

MADE SOME MINOR ADJUSTMENTS TO POP/WX AND WIND GRIDS THIS
MORNING...BUT NOTHING SIGNIFICANT ENOUGH TO WARRANT AN UPDATE TO
TEXT PRODUCTS AT THIS TIME.

24

PREV DISCUSSION... /ISSUED 329 AM CDT FRI AUG 10 2012/

DISCUSSION...COLD FRONT CURRENTLY DRAPED THROUGH NE-SW
ARKANSAS...THEN ARCING ACROSS NORTH TEXAS. RADAR SHOWING CLUSTERS OF
CONVECTION ONGOING SOUTH OF BOUNDARY ACROSS EAST TEXAS AND
LOUISIANA. MID-LEVEL SYNOPTIC TROF NOW ADVANCING EAST OF THE
AREA...BUT SUFFICIENT MOISTURE POST-TROF FOR CONTINUED ACTIVITY
TODAY AS IMPULSES DROP S/SE THROUGH NORTHERLY FLOW ALOFT AHEAD OF
FRONT.

THUS SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AGAIN
TODAY...WITH BEST CHANCES EAST...TAPERING OFF TO THE WEST.
COLD FRONT PROGGED TO ADVANCE SOUTH INTO CENTRAL LOUISIANA THIS
EVENING AND REACH THE COAST TOWARD SUNRISE SATURDAY WHERE IT IS
EXPECTED TO STALL. WILL BE MAINTAINING RAIN CHANCES INTO SATURDAY
AS A WEAK WAVE DEVELOPS ALONG THE BOUNDARY AND ADVANCES EAST ACROSS
COASTAL LOUISIANA.

ADDED NOTE...SURFACE ANALYSIS SHOWING SBCAPES IN A 2-4K J/KG
RANGE ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR.
ADDITIONALLY...AN ENHANCED ZONE OF LOW LEVEL CONVERGENCE IS IN
PLACE ACROSS THIS AREA. COULD SEE SOME RATHER HEALTHY STORMS
DEVELOP AS IMPULSES AS WELL AS CONVECTIVE OUTFLOWS MIGRATE INTO
THIS AREA.

MARINE...WIND WILL GENERALLY REMAIN LIGHT AND SEAS LOW INTO THE
COMING WEEK AS HIGH PRESSURE CONTINUES TO RIDGES ACROSS THE
NORTHERN GULF. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH
LATE IN THE WEEKEND AS HIGH PRESSURE AND MUCH DRIER AIR ALOFT
BECOMES REESTABLISHED OVER THE NORTHWEST GULF.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  91  75  92  75 /  30  30  10  10  10
KBPT  77  91  77  93  75 /  30  30  10  10  10
KAEX  73  91  71  94  70 /  40  20   0   0  10
KLFT  75  89  73  93  75 /  40  30  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 10, 4:00 AM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CDT FRI AUG 10 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO SATURDAY
AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND STALLS
NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-110900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY...WITH
CHANCES LOWERING GOING INTO THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 2:31 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 PM CDT FRI AUG 10 2012

LAZ054-055-102030-
LOWER ST. MARTIN LA-ST. MARY LA-
231 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 330 PM CDT...

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF STEPHENSVILLE...MOVING SOUTHEAST
AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AMELIA BY 240 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS.

LAT...LON 2952 9121 2952 9122 2971 9138 2986 9119
      2984 9113 2981 9109 2975 9108 2973 9110
      2965 9110 2963 9108 2960 9107

K. KUYPER
Special weather statement, Aug 10, 3:51 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT FRI AUG 10 2012

TXZ180-259-260-102145-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
351 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES UNTIL 445 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF
ROGANVILLE IN JASPER COUNTY TO 6 MILES SOUTHWEST OF WOODVILLE IN
HARDIN COUNTY...STORMS ARE MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WARREN...SPURGER AND MAGNOLIA SPRINGS BY 355 PM...
  MT. UNION BY 400 PM...
  KIRBYVILLE AND FRED BY 420 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3114 9390 3084 9389 3054 9389 3053 9454
      3098 9465 3106 9427

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:51 PM CDTSpecial Weather StatementLCHJasper, Tyler54 min
Aug 10, 4:48 PM CDTSpecial Weather StatementLCHHardin, Jasper, Tyler72 min
Aug 10, 6:01 PM CDTSpecial Weather StatementLCHOrange59 min
Aug 10, 6:19 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Orange41 min
Aug 10, 6:50 PM CDTSevere Thunderstorm WarningLCHNewton, Orange40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.